MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 3 LVAS MINI APICAL CUFF KIT; VENTRICULAR (ASSISST) BYPASS

THORATEC CORPORATION HEARTMATE 3 LVAS MINI APICAL CUFF KIT; VENTRICULAR (ASSISST) BYPASS
Model Number 1008968
Medical Device Problem Code Device Difficult to Setup or Prepare (1487)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/29/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer's investigation is complete.
 
Event or Problem Description
It was reported that during implant, the surgeon had to remove the heartmate 3 (hm3) from the mini apical cuff after hemodynamic compromise and poor ventricular assist device (vad) flow occurred.Two attempts were made to re-lock the hm3 in the mini apical cuff after the areas affected by surgical bleeding were sutured.The surgeon then placed a stitch and used it to help leverage the cuff to secure; this was successful.When the hm3 restarted, bleeding was observed from the back of the pump; it was unclear where the bleed originated from.The hm3 was reinserted into the cuff, turned and locked successfully.Bleeding was still observed, but it was an acceptable postoperative level.The patient was transferred to the icu and was progressing well.Related manufacturer's reference #: 2916596-2021-07237.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported events (difficulty re-engaging the pump to the mini apical cuff and bleeding) could not be confirmed through this evaluation.A specific cause for these events could not be conclusively determined.The mini apical cuff, lot number 7803992, was implanted and remains in-use.No product is available for investigation.The relevant sections of the device history record for the mini apical cuff, lot number 7803992 were reviewed and showed no deviations from manufacturing or quality assurance specifications.The heartmate 3 mini apical cuff kit instructions for use (ifu) is currently available.Section ¿surgical procedures¿ explains how to prepare the mini apical cuff and the apical cuff holder for use.Section ¿directions for use¿ explains how to secure the mini apical cuff to the ventricle.This section also instructs the user that the mini apical cuff should be affixed only by the sew-then-cut method and pledgets should be placed no more than one and a half centimeters from the edge of the felt.Affixing the mini apical cuff using methods other than the prescribed technique can lead to challenges engaging the slide lock mechanism.In addition, this section describes how to insert the pump into the ventricle.This ifu cautions: when sewing the mini apical cuff to the exterior of the heart, the felt surface should have a flat or convex shape.This is so that the pump and slide lock mechanism can engage the metal ring on the mini apical cuff.The suture knots should not interfere with the connection.If a sealing agent is used on or near the mini apical cuff, it should not interfere with the slide lock mechanism.If the slide lock mechanism on the heartmate 3 lvad fails to engage, do not make further attempts to engage until retracting the slide lock mechanism.Evidence of the slide lock mechanism failing to engage will be either visual evidence of the yellow ¿wings,¿ or a tactile feel of three ridges versus one.The slide lock will not engage the mini apical cuff unless initially fully retracted.If difficulty persists when engaging the slide lock mechanism, the lvad should be removed from the mini apical cuff to visualize what might be preventing the connection.The mini apical cuff must be affixed to the left ventricle only by the sew-then-cut method.Using the cut-then-sew method may lead to challenges with engaging the slide lock mechanism.The mini apical cuff must be affixed to the left ventricle only by the prescribed technique in this document to avoid challenges with engaging the slide lock mechanism.Notify thoratec personnel if there is a change in how the device works, sounds, or feels.The heartmate 3 left ventricular assist system (hm3 lvas) ifu is currently available.The ifu lists bleeding as an adverse event that may be associated with the use of hm3 lvas and provides instructions on all surgical procedures, including preparing the ventricular apex site and inserting the pump in the ventricle.The ifu cautions that after the apical cuff has been sewn to the heart, the metal ring on the apical cuff should extend above the felt surface to allow proper engagement and locking with the slide lock of the heartmate 3 lvad.Ensure that apposition between the myocardial tissue and the cuff felt is continuous and sufficiently forceful to prevent bleeding.If the slide lock mechanism on the hm3 lvad fails to engage, do not make further attempts to engage until retracting the slide lock mechanism.Evidence of slide lock mechanism failing to engage will be either visual evidence of the yellow ¿wings¿ or a tactile feel of three ridges versus one.The slide lock will not engage the apical cuff unless initially fully retracted.If difficulty persists when engaging the slide lock mechanism, the lvad should be removed from the apical cuff to visualize what might be preventing the connection.The suture knots should not interfere with the connection.If a sealing agent is used on or near the apical cuff, it should not interfere with the slide lock mechanism.During the implant process, a complete backup system (implant kit and external components) must be available on-site and in close proximity for use in an emergency.No further information was provided.The manufacturer is closing the file on this event.
 
Additional Manufacturer Narrative
No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE 3 LVAS MINI APICAL CUFF KIT
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key13018250
Report Number2916596-2021-07238
Device Sequence Number17380721
Product Code DSQ
UDI-Device Identifier00813024013082
UDI-Public813024013082
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Notification
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/22/2024
Device Model Number1008968
Device Lot Number7803992
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/29/2021
Supplement Date Received by Manufacturer03/10/2022
03/19/2024
Initial Report FDA Received Date12/16/2021
Supplement Report FDA Received Date03/11/2022
04/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/22/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
FA-Q124-HF-2
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age59 YR
Patient SexMale
Patient Weight77 KG